Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 276, NWS North Platte, NE

August 18, 2016Boyd County, Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 18, 2016, 8:37 PM CDT for Boyd County, Keya Paha County, Nebraska. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2016, 8:37 PM CDT (01:37 UTC)
Expired
Aug 18, 2016, 9:00 PM CDT
In force
23 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boyd County, NE, Keya Paha County, NE

The radar

The North Platte radar (KLNX), 151 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 8:39 PM CDTHAIL 1.751 E Mills, NEONLY A FEW HAILSTONES WERE TO THE SIZE OF GOLF BALLS...WINDS WERE ESTIMATED AT BETWEEN 30 AND 40 MPH.
Aug 18, 8:46 PM CDTTSTM WND GST 456 Ene Mills, NEWINDS WERE ESTIMATED AT 40 TO 50 MPH. RESIDENTS TEMPORARILY LOST POWER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
3424 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

304 
WUUS53 KLBF 190137
SVRLBF
NEC015-103-190200-
/O.NEW.KLBF.SV.W.0276.160819T0137Z-160819T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
837 PM CDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHWESTERN BOYD COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 900 PM CDT

* AT 837 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES WEST OF
  NAPER...OR 21 MILES NORTHEAST OF SPRINGVIEW...MOVING EAST AT 15
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MILLS...BROCKSBURG AND NETS PEAK. 

THIS INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 66 AND 89.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4285 9911 4285 9947 4300 9949 4300 9911
TIME...MOT...LOC 0137Z 274DEG 12KT 4295 9935 

HAIL...1.00IN
WIND...60MPH
 
$$

MASEK
2 follow-up statements
932 
WWUS53 KLBF 190142
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
842 PM CDT THU AUG 18 2016

NEC015-103-190200-
/O.CON.KLBF.SV.W.0276.000000T0000Z-160819T0200Z/
KEYA PAHA NE-BOYD NE-
842 PM CDT THU AUG 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN KEYA PAHA AND NORTHWESTERN BOYD COUNTIES...

AT 841 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
NAPER...OR 23 MILES EAST OF SPRINGVIEW...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MILLS...BROCKSBURG AND NETS PEAK. 

THIS INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 66 AND 89.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4285 9911 4285 9947 4300 9949 4300 9911
TIME...MOT...LOC 0141Z 280DEG 15KT 4295 9931 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

MASEK
156 
WWUS53 KLBF 190202
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
902 PM CDT THU AUG 18 2016

NEC015-103-190211-
/O.EXP.KLBF.SV.W.0276.000000T0000Z-160819T0200Z/
KEYA PAHA NE-BOYD NE-
902 PM CDT THU AUG 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEYA PAHA AND
NORTHWESTERN BOYD COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4285 9911 4285 9947 4300 9949 4300 9911
TIME...MOT...LOC 0159Z 274DEG 12KT 4295 9931 

$$

MASEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:47 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 18, 3:47 PM CDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
347 PM CDT THU AUG 18 2016

.SYNOPSIS...
Issued at 346 PM CDT Thu Aug 18 2016

Cold front has pushed into northwest Nebraska already. Ahead of the
front compressional heating pushed temps into mid and upper 90s, and
even 100 at VTN. A prefrontal trough across western Nebraska has
been the focus for some scattered showers. Also some showers have
popped up behind the cold front.

&&

.SHORT TERM...(This evening through Friday)
Issued at 346 PM CDT Thu Aug 18 2016

Main focus is the passage of the strong cold front tonight and to a
lesser extent the prefrontal trough. Models in good agreement with
the front continuing to push southeast. Severe threat is marginal as
0 to 6 km shear is strong at 40 to 45 kts however CAPE is generally
2000 j/kg or less with the exception of right along the boundary.
This is expected to limit the severe potential at least initially,
however outflow boundaries may result in some localized CAPE which
could be utilized for some severe potential this evening.

Behind the front cooler air settles across the region however models
continue to show some instability along with qpf. Initially thought
generally showers with only a few strikes would be expected, however
cold air aloft could be enough for more widespread thunder and
forecast is showers and thunderstorms. Highs tomorrow will be
noticeably cooler with forecast following close mos guidance in the
upper 60s to lower 70s.

.LONG TERM...(Friday night through Thursday)
Issued at 346 PM CDT Thu Aug 18 2016

Mid and long term solutions in fair agreement with some timing
issues. Will use blend for the forecast. Post frontal precipitaion
continues Friday night as upper level wave moves across western
Nebraska. Have some chance pops with the post frontal activity.
Lows in the 40s and 50s as surface high pressure builds in. Highs
only in the 70s on Saturday with mostly sunny skies and northerly
flow. Much cooler Saturday night as surface high pressure over
head. Light winds and clear skies will allow insolation to radiate
out with lows only in the 40s over the forecast area. Sunday on
the backside of the surface high southerly flow...clear skies and
temperatures rising into the 80s. Monday as the next system moves
out of western provinces of Canada into the Pacific Northwest
ridge through the northern plains responds and temperatures rise
into the upper 80s and lower 90s. Upper closed low moves along the
south central Canadian border with height falls into the northern
plains through mid week and chances of precip along the surface
trough axis each afternoon and evening. Temperatures cooling a
couple of degrees each day with the height falls. Highs falling to
around 80 on Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 105 PM CDT Thu Aug 18 2016

Southerly winds ahead of a trough moving across western Nebraska
this afternoon will be gusting to 20 kts or higher. Light winds
expected along the trough with a cold front slowly pushing in from
the west through the night bringing northerly winds. Along the
trough a few stray storms will be possible with storms likely
behind the cold front. This will impact both terminals however
confidence is low on how low the ceilings drop in association to
the storms which could be IFR. At this time generally low end VFR
to MVFR cigs are anticipated, but will need to be monitored.

&&

.FIRE WEATHER...
Issued at 346 PM CDT Thu Aug 18 2016

Near critical to critical fire weather conditions early this evening
ahead of a strong cold front. Compressional heating ahead of the
front has caused deep mixing with temperatures soaring into the
upper 90s. Southerly winds ahead of the front gusting at times to 20
to 25 mph. This combination has produced local RH values in the 15
to 20 percent range. The elevated fire weather conditions will be
limited to this evening as behind the cold front will be
considerably cooler temperatures and chances for precipitation.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...Masek
SHORT TERM...Masek
LONG TERM...Power
AVIATION...Masek
FIRE WEATHER...Masek
Hazardous weather outlook, Aug 18, 4:02 PM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
402 PM CDT THU AUG 18 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-192115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
402 PM CDT THU AUG 18 2016 /302 PM MDT THU AUG 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THIS EVENING...BREEZY SOUTH WINDS WILL COMBINE WITH HOT AND DRY
CONDITIONS PRODUCING ELEVATED FIRE WEATHER CONDITIONS. LOCALLY
NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FROM SOUTHWEST
NEBRASKA INTO NORTH CENTRAL NEBRASKA.

THUNDERSTORMS ARE POSSIBLE THIS EVENING ALONG AND BEHIND A COLD
FRONT MOVING ACROSS NORTHERN NEBRASKA...NORTH OF HIGHWAY 92. AS
THE COLD FRONT DROPS SOUTHEAST OVERNIGHT...THUNDERSTORMS WILL
INCREASE IN COVERAGE. SOME THUNDERSTORMS COULD BECOME STRONG OR
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GENERAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND FRIDAY EVENING
AS AN UPPER LEVEL DISTURBANCE CROSSES THE REGION. THE NEXT CHANCE
FOR THUNDERSTORMS WILL BE TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Special weather statement, Aug 18, 6:20 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
620 PM CDT THU AUG 18 2016

NEZ005-182345-
EASTERN CHERRY NE-
620 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
645 PM CDT...

AT 620 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF LITTLEBURG...OR 14 MILES EAST OF
VALENTINE...MOVING NORTH AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPARKS AND SMITH FALLS STATE PARK.

THIS INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 8 AND 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4286 10020 4288 10046 4300 10045 4300 10020
TIME...MOT...LOC 2320Z 159DEG 8KT 4294 10029

MASEK
Special weather statement, Aug 18, 8:09 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
809 PM CDT THU AUG 18 2016

NEZ006-009-190200-
KEYA PAHA NE-ROCK NE-
809 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEYA PAHA...
NORTHEASTERN BROWN AND NORTHWESTERN ROCK COUNTIES UNTIL 900 PM CDT...

AT 809 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF SPRINGVIEW...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILLS AND THOMAS CREEK STATE WILDLIFE MANAGEMENT AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 264 AND 267.
 HIGHWAY 12 BETWEEN MILE MARKERS 62 AND 65...AND BETWEEN MILE MARKERS
67 AND 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4256 9937 4263 9968 4273 9968 4279 9971
      4288 9971 4294 9940
TIME...MOT...LOC 0109Z 278DEG 11KT 4274 9966

MASEK
Special weather statement, Aug 18, 8:29 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
829 PM CDT THU AUG 18 2016

NEZ006-190200-
KEYA PAHA NE-
829 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEYA PAHA COUNTY
UNTIL 900 PM CDT...

AT 829 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES WEST OF NAPER...OR 18 MILES NORTHEAST OF SPRINGVIEW...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NETS PEAK...MILLS AND BROCKSBURG.

THIS INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 64 AND 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4290 9925 4289 9925 4288 9951 4300 9956
      4300 9926
TIME...MOT...LOC 0129Z 240DEG 11KT 4295 9942

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:09 PM CDTSpecial Weather StatementLBFKeya Paha51 min
Aug 18, 8:29 PM CDTSpecial Weather StatementLBFKeya Paha31 min
Aug 18, 9:04 PM CDTSpecial Weather StatementLBFBoyd41 min
Aug 18, 9:14 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt46 min
Aug 18, 9:49 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.